United States of America. A problem with the HIV protease inhibitor saquinavir mesylate (Invirase) is its low bioavailability due to poor oral absorption and extensive first pass metabolism by the liver. This is such a drawback that the manufacturer of Invirase, Roche Laboratories, has reformulated the product as the free base and introduced it as Fortovase. The relative bioavailability is greater than 300% when saquinavir is administered as Fortovase compared with Invirase. However, Invirase remains on the market and is still used by some HIV-infected patients. The capsule size, 200 mg, is the same for both products.
Unfortunately, prescribing the drug by its generic name “saquinavir” has led to confusion between the two forms. A physician at a large community hospital prescribed saquinavir (Fortovase) 400 mg BID with food. The order was entered in the pharmacy computer as Fortovase (saquinavir) and the correct product was dispensed. However, on the following day, the pharmacy computer system noted “Fortovase 2 x 200 mg (saquinavir)”. Because Invirase is stored at room temperature, the technician preparing the patient’s medications found “saquinavir” in active unit dose stock as the Invirase product. The presence of Fortovase, which requires refrigeration, was completely overlooked and the Invirase product was dispensed in error. Fortunately, the nurse administering the medications noticed that the unit dose package listed Invirase instead of Fortovase and called the pharmacy before the patient got the wrong form of saquinavir.
To avoid repetition of this error, it is recommended to use both the brand and generic name when referring to these drugs. A special auxiliary label will be placed on each container to remind staff of the difference between the two products. Manufacturers are recommended to make minor adjustments in product strengths when there is this kind of potential for confusion between two products, e.g. providing Fortovase in a 175 mg dosage form instead of the same 200 mg strength as Invirase tablets would have greatly reduced error potential.
Reference: ISMP Medication Safety Alert! Vol. 3, Issue 13, 1 July 1998.